To the Editor: Hair loss may occur as a side effect of pharmacotherapy with mood stabilizers. Valproic acid and divalproex (a combination of valproic acid and valproate) dissociate to valproate in vivo and are well-established causes of alopecia (1,2,3). This case report describes a patient who developed acute transient alopecia of all scalp hair after ingesting a large overdose of divalproex.
The patient, a 30-year-old white woman, was hospitalized in a comatose condition after ingesting from 25,000 to 40,000 mg of divalproex in a suicide attempt (from 100 to 150 tablets, 250 mg each). She had been under treatment for bipolar disorder, polysubstance abuse, and posttraumatic epilepsy since 1996 and had been receiving divalproex in oral doses ranging between 1.5 and 3 grams a day.
On admission, the patient was experiencing respiratory insufficiency that necessitated intubated mechanical ventilation. Supportive care was provided along with gastric emptying and administration of charcoal and magnesium citrate to reduce drug absorption and shorten bowel emptying time. Her initial serum valproate concentration was 1,100 μg/mL, compared with 83 to 130 μg/mL obtained on her normal oral doses. Results of routine laboratory studies, including a thyroid profile, were unremarkable. The day after admission, her valproate concentration dropped to 700 μg/mL.
In the critical care unit, the patient developed aspiration pneumonia and a urinary tract infection, which were treated with ampicillin, ciprofloxacin, piperacillin with tazobactam, vancomycin, trimethoprim-sulfamethoxazole, acetylcystein, guaifenecin, and fluconazole as an antifungal prophylaxis. Atrial fibrillation was managed using adenosine, digoxin, diltiazem, and furosemide. Codeine, meperidine, morphine, acetaminophen, and ibuprofen were given alternatively as analgesics, and haloperidol, lorazepam, and midazolam were prescribed as calmative agents. Famotidine was administered for protection against stress ulcers.
While in the hospital, the patient lost all her scalp hair. She was discharged on divalproex, 1.25 grams a day, and remained stable. Her hair growth returned to normal over the next few weeks.
Alopecia is a frequent side effect of valproate products (1,2,3). A literature review revealed 643 patients who developed a valproate-associated hair loss (1). Up to 12 percent of patients on the drug suffer from temporary alopecia (2). A prospective study of 78 subjects who were receiving valproate found that hair loss occurred in 6 percent (4).
In most cases hair loss is associated with long-term pharmacotherapy and is frequently dose related; up to 28 percent of patients exposed to higher doses can experience alopecia, while lower doses pose less risk (5). We are aware of no reported cases of alopecia in acute overdoses of valproate.
The patient described in this report had no hair loss during years of divalproex treatment but exhibited transient, complete alopecia following a massive overdose. Her hair growth returned to normal while she continued to take the medicine. Among all the other drugs administered during the critical care period, only diltiazem, famotidine, fluconazole, haloperidol, and ibuprofen are known to be associated with alopecia, but this side effect is uncommon with these drugs, and the patient's exposure to them was brief. Given the comparatively higher incidence of hair loss with divalproex and the massive degree of toxicity in this case, divalproate is the most likely cause. A cumulative, multifactoral causation is also possible. Further clinical observations may clarify the association between divalproex overdose and alopecia.
The authors are associated with the department of psychiatry and behavioral sciences at the University of Louisville School of Medicine in Louisville, Kentucky.